Nebraska, 2023Hail and Damaging Wind in Nebraska, July 26, 2023
July 26, 2023 · NWS LBF · 3 events in 2 counties and zones
Scattered supercells across southwest Nebraska resulted in large hail and strong winds during the late afternoon and early evening hours of July 26.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered supercells across southwest Nebraska resulted in large hail and strong winds during the late afternoon and early evening hours of July 26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 1:57 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 26, 1:57 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
257 PM CDT Wed Jul 26 2023
.SYNOPSIS...
Issued at 247 PM CDT Wed Jul 26 2023
Key Messages:
- Heat advisory conditions are likely this afternoon and again
Thursday across parts of southwest and north central Nebraska.
- Severe weather is possible tonight, Thursday and again Friday.
Storm coverage is generally expected to remain isolated and the
main concern is wind damage.
- Heat advisory conditions are possible Friday.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 247 PM CDT Wed Jul 26 2023
A short fused Heat advisory is in place this afternoon across parts
of southwest and north central Nebraska where at 2 pm CDT,
temperatures and humidity have breached the 100F heat advisory
criteria.
Satellite shows a weak but billowing upper level disturbance moving
along I-80 across wrn Nebraska this afternoon. This feature could
activate shortly. Another potential focus for storms is a dryline
which has surged east into wrn Nebraska and sharpened up. Farther
west, storms are underway across the Colorado Front Range/Palmer
Divide and it is in this area and areas to east that upscale growth
is shown to occur in the HRRR model.
The instability is about half of what it was Tuesday afternoon
suggesting less intense storm development. This is backed by the
HRRR which predicts storm tops less than Tuesday's forecast. The
storms across wrn/ncntl Nebraska, if they develop, should exit east
around 02z while the system predicted by the HRRR across swrn
Nebraska departs around 05z. Wind damage is the primary hazard.
POPs for this forecast lean on the Short term model blend plus the
HRRR. The POP forecast is limited to a 30 percent chance.
The next chance for thunderstorms arrives late Thursday. The models
are very quiet with development leaning on the Laramie, Big Horns
and Front Range for initiation. There may be upper level support
back across srn CA this afternoon which will move northeast through
WY Thursday afternoon. The storm activity from this disturbance
would likely get carried into wrn SD. Across wrn and ncntl Nebraska,
the models suggest less moisture with PWAT around an inch vs this
afternoon's 1.25 inches. The super-heated sfc air suggests wind
damage as the main severe weather concern.
The temperature forecast suggested by the short term model blend
suggested highs in the 90s to near 100F Thursday. The same dew point
forecast nudged up using the 90th percentile NBM, plus a degree or
two for good measure places areas near and east of highway 83 in
heat advisory conditions. A Heat Advisory will be issued for these
areas from 1 pm to 9 pm Thursday.
.LONG TERM...(Friday through Wednesday)
Issued at 247 PM CDT Wed Jul 26 2023
There continues to be little change in the extended forecast philosophy.
Wrn and ncntl Nebraska will remain under a plume of subtropical
moisture operating around the periphery of a strong upper level
ridge of high pressure located over NM. The ridge will slowly
migrate east into the srn Plains this week and next. Isolated to
low-end scattered POPs are in place during the next 7 days.
Moisture will be plentiful during this time but rain chances will
be dependent upon upper level forcing. A strong cap will be in
place through Friday which could certainly limit rain chances. The
cap will weaken this morning and then restrengthen next week.
The model consensus suggests modest cooling will occur Saturday and
perhaps last into Sunday before the onset of another heat wave
Monday and beyond. The heat wave next week is the result of the
upper level ridge migrating east into the srn Plains and a long wave
trof impinging upon srn CA. This should flush a fresh batch of hot
air across the Rockies and into Nebraska.
For Friday, heat advisory conditions are contingent on the dew point
forecast. Thus far, forecast skill in handling the 70F+ dew points
has been problematic with a wide range of solutions in the models.
If dew points rise into the upper 60s Friday, a heat advisory would
likely be needed. The strong cap in place during this time could
certainly trap moisture presenting humid weather to the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Jul 26 2023
A chance of isolated to scattered thunderstorms this afternoon and
evening. Have mentioned vicinity showers across KLBF terminal, as
there is medium confidence in thunderstorm development across
southwest Nebraska. Across the northern Sandhills into north
central Nebraska, including KVTN terminal, confidence is less in
thunderstorms, thus have left thunderstorms out of the taf for
now. Any thunderstorms activity is expected to be out of the area
after midnight. Outside the thunderstorm chances, VFR conditions
are expected, with winds out of the south this afternoon and
switching to the west overnight, around 5 to 10 kts.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Thursday for NEZ006>010-026>029-069>071.
Heat Advisory until 9 PM CDT Thursday for NEZ037-038-059.
&&
SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jul 26, 2:20 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Wed Jul 26 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Wed Jul 26 2023 /220 PM MDT Wed Jul 26 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will develop this evening across
southwestern Nebraska. This activity is expected to spread north
into the Sandhills and portions of central Nebraska into the evening
hours. Some storms may be strong to severe with large hail, damaging
winds and an isolated tornado can't be ruled out. The greatest
potential for scattered severe storm development will be across
portions of southwest Nebraska.
A Heat Advisory is in effect for portions of north central Nebraska
this evening, continuing into Thursday. Heat indices of 100 to 105
degrees are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The Heat Advisory continues for portions of southwest and north
central Nebraska through late evening on Thursday. Heat indices of
100 to 105 degrees are expected.
There is a Marginal Risk of severe thunderstorms Thursday and Friday
across a large portion of western and north central Nebraska.
Damaging wind and large hail are the primary threats for both days.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send in any reports of hail and
damaging thunderstorm wind gusts.
Hail, Lincoln
- When
- July 26, 3:21 PM CST
- Where
- Lincoln County, 6.1 mi WSW of Brady
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.000, -100.480
Public reported hail ranging from quarter to golf ball size, which resulted in some stripping of the corn crop.
Hail, Chase
- When
- July 26, 6:16 PM MST
- Where
- Chase County, 1.48 mi NNE of Wauneta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.440, -101.360
Public reported quarter size hail near Wauneta.
Thunderstorm Wind, Chase
- When
- July 26, 6:19 PM MST
- Where
- Chase County, 4.15 mi N of Wauneta
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.480, -101.370
A personal weather station north of Wauneta measured a 58 mph wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 26 to 31, 2023$2.0 million · 1 event
- Dust Storm and Damaging Winds in Arizona, July 26, 2023$194,000 · 55 kt wind · 29 events
- Damaging Winds in Kansas, July 26, 2023$360,000 · 87 kt wind · 16 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26, 2023$163,000 · 50 kt wind · 28 events
- Hail and Damaging Winds in North Dakota, July 26, 2023$400,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 26, 20232 injured · $80,000 · 1 in hail · 24 events
- Tornadoes and Damaging Winds in Michigan, July 26, 2023$230,000 · EF0 · 5 events
- Tornado and Damaging Winds in Michigan, July 26, 2023$65,000 · EF0 · 31 events
- Damaging Winds in Michigan, July 26, 2023$72,000 · 61 kt wind · 13 events
- Damaging Winds and Heavy Rain in Wisconsin, July 26, 2023$67,000 · 61 kt wind · 10 events
- Damaging Winds in Indiana, July 26, 2023$30,000 · 65 kt wind · 7 events
- Damaging Winds in Pennsylvania, July 26, 20233 injured · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121007, 1121008, 1121009.